Alert archive / Illinois / Red Flag Warnings in 2016

Red Flag Warning 1, NWS Chicago, IL

September 27, 201611 counties in Illinois

NWS Chicago, IL issued this red flag warning at Sep 27, 2016, 12:03 PM CDT for 11 counties in Illinois. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2016, 12:03 PM CDT (17:03 UTC)
Expired
Sep 27, 2016, 7:00 PM CDT
In force
7 hr
Issued by
NWS Chicago, IL

Counties Cook County, IL, DuPage County, IL, Ford County, IL, Grundy County, IL, Iroquois County, IL, Kane County, IL, Kankakee County, IL, Kendall County, IL, LaSalle County, IL, Livingston County, IL, Will County, IL

The radar

The Chicago radar (KLOT), 31 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WWUS83 KLOT 271703
RFWLOT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
1203 PM CDT TUE SEP 27 2016

ILZ012>014-019>023-032-033-039-280000-
/O.NEW.KLOT.FW.W.0001.160927T1703Z-160928T0000Z/
KANE-DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-
1203 PM CDT TUE SEP 27 2016

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR HIGH
FIRE DANGER FOR PARTS OF NORTHEAST AND CENTRAL ILLINOIS...

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A RED FLAG
WARNING FOR HIGH FIRE DANGER...WHICH IS IN EFFECT UNTIL 7 PM CDT
THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 012 KANE...FIRE WEATHER ZONE 
  013 DUPAGE...FIRE WEATHER ZONE 014 COOK...FIRE WEATHER ZONE 
  019 LA SALLE...FIRE WEATHER ZONE 020 KENDALL...FIRE WEATHER 
  ZONE 021 GRUNDY...FIRE WEATHER ZONE 022 WILL...FIRE WEATHER 
  ZONE 023 KANKAKEE...FIRE WEATHER ZONE 032 LIVINGSTON...FIRE 
  WEATHER ZONE 033 IROQUOIS AND FIRE WEATHER ZONE 039 FORD.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...THROUGH LATE AFTERNOON.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...POTENTIALLY RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
010 
WWUS83 KLOT 272100
RFWLOT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT TUE SEP 27 2016

ILZ012>014-019>023-032-033-039-280000-
/O.CON.KLOT.FW.W.0001.000000T0000Z-160928T0000Z/
KANE-DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-
400 PM CDT TUE SEP 27 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR HIGH FIRE DANGER FOR PARTS OF NORTHEAST AND CENTRAL
ILLINOIS...

* AFFECTED AREA...FIRE WEATHER ZONE 012 KANE...FIRE WEATHER ZONE 
  013 DUPAGE...FIRE WEATHER ZONE 014 COOK...FIRE WEATHER ZONE 
  019 LA SALLE...FIRE WEATHER ZONE 020 KENDALL...FIRE WEATHER 
  ZONE 021 GRUNDY...FIRE WEATHER ZONE 022 WILL...FIRE WEATHER 
  ZONE 023 KANKAKEE...FIRE WEATHER ZONE 032 LIVINGSTON...FIRE 
  WEATHER ZONE 033 IROQUOIS AND FIRE WEATHER ZONE 039 FORD.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...THROUGH LATE AFTERNOON.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* IMPACTS...POTENTIALLY RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
765 
WWUS83 KLOT 272359
RFWLOT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
659 PM CDT TUE SEP 27 2016

ILZ012>014-019>023-032-033-039-280100-
/O.EXP.KLOT.FW.W.0001.000000T0000Z-160928T0000Z/
KANE-DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-
659 PM CDT TUE SEP 27 2016

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR HIGH
FIRE DANGER FOR PARTS OF NORTHEAST AND CENTRAL ILLINOIS...

$$

IZZI

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this red flag warning went out at Sep 27, 11:35 AM CDT, 28 minutes earlier.

Area forecast discussion, Sep 27, 11:35 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1135 AM CDT Tue Sep 27 2016

.UPDATE...1050 AM CDT

Main issue for the daytime period is the fire weather concern.
Yesterday we had a few isolated locations that tapped relative
humidity values in the 20-25 precent range with 20 ft wind speeds
around the 20 mph threshold. Most locations had rh values that bottomed
out 25-35 percent. Dewpoints and relative humidity values are
tracking a bit lower today than yesterday and forecast soundings
due show a drop off dewpoints with height such that dewpoints in
the low 20s to near 30 are expected through at least mid
afternoon. Red flag criteria includes 10 hour fuel moisture values
of 8 percent which is the one hold out that may not be met.
Yesterday Midewin hit 9 percent. So we are walking a fine line
here, but given very similar forecast conditions today to
yesterday we may consider a red flag after partner collaboration
or handle with an sps. Decision coming soon.

Othwerwise lower clouds will arrive through the afternoon and
evening from north to south with models in good agreement
regarding a gradual uptick in shower activity this evening and
overnight.

KMD

&&

.SHORT TERM...
257 AM CDT

Through tonight...

Skies remain near cloudless across Northern IL/Northwest IN early
this morning, with a continued southwest wind preventing temps from
radiating too quickly and hovering in the lower 50s. Expect temps to
fall into the mid/upr 40s away from Lake Michigan prior to daybreak
and remain in the low/mid 50s closer to the lake. Main concern today
will again be on the deep mixing progged to provide strong
subsidence and push dewpoints down to the mid/upr 30s along and
south of I-80. With increasing cloud cover this afternoon from the
north, dewpoints may only be able to fall to around 40 further
north. Fuel moistures remain dry, and as dewpoints fall and surface
temps warm into the upr 60s/arnd 70 in the southern half of the
forecast area, afternoon minimum RH values will approach red flag
conditions. At this time will hold off on any headlines.

By late afternoon guidance continues to prog clouds sliding south
across Southern Wisc, and quickly shielding much of Northern IL by
00z with precip arriving shortly behind the clouds and spreading
south after 00z. Cold air advection will persist through tonight
with winds turning northwest, and expect temps to steadily radiate
into the upr 40s.

Beachler

&&

.LONG TERM...
257 AM CDT

Wednesday through Monday...

Wed through Thur: Main feature in the medium range will continue to
be on the shortwave rotating over the Western Great Lakes, and
progged to drift south/southeast by Thur over the Ohio Valley. This
is expected to produce considerable solar shielding Wed and likely
limit the surface from warming. Some of the guidance has been
indicating highs may struggle to push beyond the upr 50s. Have
nudged temps cooler to around 60, but could see this needing to be
further reduced given the limiting aspect of heating and continued
chances for periodic rain showers. With the Lake Michigan waters
still very mild, coupled with much cooler air flowing over the lake
and some convergence, it is likely some lake induced instability
could create some thunder Wed for areas near Lake Michigan.

Wed ngt broad surface ridging across Western Ontario and the Upper
Midwest will begin to eat away at the back edge of the stubborn
shortwave over the Great Lakes, and should help to erode some of the
thick cloud cover. The gradient does tighten late Wed ngt/early
Thur, which could help to expedite the erosion of clouds; however,
this may only be short-lived as the cutoff low will be retrograding
from the Ohio Valley to Lower Michigan later in the day Thur. This
will bring precip chances back west as well, with the far western
forecast area possibly being influenced by weak diffluence and
keeping the precip shield focused in the eastern two-thirds of the
forecast area Thur. Temps will start to moderate Thur with less
cloud cover, although confidence on temps rebounding to the upr 60s
to near 70 is not high at this point. So could see this too needing
to be trimmed back a degree or two.

Fri through Tue: Heading into the weekend, ensembles continue to
maintain some weak blocking across Ontario/Quebec limiting the
departure of the cutoff shortwave from the Great Lakes. Through at
least Sat and possibly longer into Sun, guidance is indicating this
feature will linger before weakening and becoming absorbed in the
longwave pattern as troughing begins to develop across the Southwest
CONUS Sun/Mon. As the western trough develops, this will lead to a
downstream weak ridge across the Great Lakes as the cutoff low
finally departs the region early next week. Precip chances will
begin to decrease late weekend into early next week, with temps
steadily returning to near seasonal conditions in the upr 60s to
lower 70s, and possibly the mid 70s.

Beachler

&&

.FIRE WEATHER...

Another well mixed day is expected today, with dewpoints beginning
the day in the upper 30s to lower 40s. By late morning winds will
be gusting from the west between 20-25 mph and possibly
approaching 30 mph by midday through the afternoon pushing
dewpoints further into the lower to middle 30s. With the abundant
sunshine and temps warming into the upper 60s to near 70,
afternoon minimum RH values will approach 25-30% mainly south of
interstate 80. So near red flag conditions are possible again
today. At this time will hold off on any headline issuance.

Beachler

&&

.AVIATION...
For the 12Z TAFs...

642 am...Forecast concerns remain wind speeds/gusts today and
showers/mvfr cigs tonight into Wednesday morning.

West/southwest winds will steadily increase this morning with
gusts into the mid to perhaps upper 20kt range from mid morning
through at least early afternoon. Cloud cover approaching from
the north now looks like it will arrive sooner than previously
expected...and when it does speeds/gusts will diminish with
speeds dropping to 10kts or less after sunset. Wind directions
will turn more northwest tonight and then more to the north/
northwest Wednesday morning...after sunrise.

Low pressure just north of Lake Superior will move south across
Lake Michigan tonight. As it does cloud cover will spread south
across the terminals...first as vfr cigs this afternoon but
eventually these cigs will lower to mvfr with showers developing
this evening. Its possible cigs may dip into ifr especially toward
sunrise Wednesday morning but confidence too low to include ifr
cigs with this forecast. cms

&&

.MARINE...

219 am...Low pressure north of Lake Superior this morning will
move south across Lake Michigan tonight and then to the mid
Atlantic region Wednesday evening. Strong westerly winds will
slowly diminish from north to south as this low approaches. There
could still be some gale gusts early this morning...but appears
prevailing gales will be ending so will be letting the gale
warning for the north half of Lake Michigan expire.

Winds will diminish tonight as they shift to the northwest but as
the low moves south...winds will shift northeasterly overnight
into Wednesday morning. High pressure building across the upper
midwest and Ontario will tighten the gradient with northeast winds
increasing to 30 kts Wednesday and possibly continuing into
Thursday. The low pressure is expected to move back west toward
the southern Great Lakes region Friday into Saturday and if this
does occur...there will be a prolonged period of northeast flow
into this weekend.

As this low moves across the lake combined with showers and cold
air aloft...there will be a chance of waterspouts later today and
continuing through Wednesday. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...Small Craft Advisory...NEARSHORE WINTHROP HARBOR TO GARY IN UNTIL 7 PM
     Tuesday.

     Small Craft Advisory...NEARSHORE GARY TO MICHIGAN CITY IN UNTIL 10 PM Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 27, 4:31 AM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
431 AM CDT TUE SEP 27 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
280945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
431 AM CDT TUE SEP 27 2016 /531 AM EDT TUE SEP 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:

  ELEVATED FIRE WEATHER RISK.

DISCUSSION:

INCREASED FIRE DANGER THIS AFTERNOON AS RELATIVE HUMIDITY VALUES
FALL TO AROUND 25 TO 30 PERCENT...MAINLY ALONG AND SOUTH OF
INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY...
  LIMITED THUNDERSTORM RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-280945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
431 AM CDT TUE SEP 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY.

THERE IS A CHANCE OF WATERSPOUTS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY THROUGH FRIDAY...
  HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY.

THERE IS A CHANCE OF WATERSPOUTS LATE WEDNESDAY THROUGH THURSDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-280945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
431 AM CDT TUE SEP 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A CHANCE FOR WATERSPOUTS AND POSSIBLY A FEW
THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE FOR WATERSPOUTS AND POSSIBLY A FEW
THUNDERSTORMS WEDNESDAY THROUGH WEDNESDAY EVENING.

&&

BEACHLER

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:02 PM CDTGale WarningLOT7 hr
Sep 27, 3:58 PM CDTSmall Craft AdvisoryLOT27 hr

Nearby

Red Flag Warnings in Illinois, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.